Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 232, NWS Wichita, KS

July 21, 2025Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 21, 2025, 7:15 PM CDT for Russell County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2025, 7:15 PM CDT (00:15 UTC)
Expired
Jul 21, 2025, 8:00 PM CDT
In force
45 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.25 in
Wind
70.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1000 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 7:05 PM CDT, 10 minutes earlier. Its key messages:

  • A strong to severe storm cannot be ruled out along I-70 this afternoon and evening.
  • Dangerous heat gradually waning by mid-week.
  • Periodic low storm chances late Wednesday through Friday. Best chances Thursday afternoon-night.
  • Heat likely to return this weekend into the beginning of next week.
Area forecast discussion, Jul 21, 7:05 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
705 PM CDT Mon Jul 21 2025

.KEY MESSAGES...

- A strong to severe storm cannot be ruled out along I-70 this afternoon
  and evening.

- Dangerous heat gradually waning by mid-week.

- Periodic low storm chances late Wednesday through Friday. Best chances
  Thursday afternoon-night.

- Heat likely to return this weekend into the beginning of next week.

&&

.DISCUSSION...
Issued at 328 PM CDT Mon Jul 21 2025

Morning elevated convection across northeast Kansas has left a
diffuse outflow/differential heating boundary from approximately
Salina to Chanute early this afternoon. This boundary extends
further northwest into north-central Kansas where it meets the nose
of a surface trough across western Kansas and far southern Nebraska.
Additional storms have developed across north-central Kansas early
this afternoon where these two features meet, and an outflow
boundary from this convection will likely lead to additional
development of showers and storms later this afternoon through
tonight for locations mainly along and north of I-70. Shear is
fairly modest (generally around 15 knots), but MLCAPE around 4000
J/kg could support a couple strong to severe storms along the I-70
corridor later this afternoon and this evening. Main concerns will
be wind gusts around 50-60 mph, the potential for heavy rainfall,
and frequent cloud-to-ground lightning. Surface convergence will
wane tonight, and the mid-level baroclinic zone that was the
catalyst for convection this morning will likely lift northward
keeping rain chances well north of the CWA come Tuesday morning.

Despite afternoon temperatures near the century mark Tuesday
afternoon, gusty winds due to a tight pressure gradient along with
surface winds being slightly west of due south should allow for
moisture to mix out a bit better, and heat indices will struggle to
get to or above 105 as result. However, we've elected to keep the
Extreme Heat Warning for now given the longevity of heat indices of
at least 105. The upper ridge moves eastward by Wednesday, and this
will support afternoon temperatures being a little less hot than
today and Tuesday. Again heat indices will struggle to reach 105
Wednesday afternoon given slightly "cooler" temperatures. Subtle
mid/upper troughing will settle in across the central plains and
will leave the door open for periodic storm chances Wednesday night
through Friday. Though shear won't be stellar, 15 to 25 knots of 0-6
km shear, along with decent instability (despite fairly meager lapse
rates) could support an isolated strong or severe storm or two,
especially Thursday afternoon and evening.

After Friday, long range global deterministic and ensemble models
suggest a fairly robust, anomalously strong ridge developing across
a large portion of the central CONUS. 50-70% probabilities of 500 mb
heights exceeding the 99.5th percentile were noted on the EPS and
GEFS later this weekend into early next week suggesting another
prolonged period of hot temperatures across the forecast area.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 647 PM CDT Mon Jul 21 2025

The main challenges are in the short term with ongoing
convective development especially over northern Kansas. At this
time, KRSL and KSLN will be primarily impacted with a chance
for KGBD. The activity is expected to slowly move south and east.
An amendment may be needed to switch to a prevailing TSRA
depending on how this activity evolves. Additionally other sites
might (KHUT and KICT) may need to be added if there is a greater
southern push. Severe storms could produce up to half dollar
sized hail and 70 mph winds. Heavy rainfall would be expected
with this activity could bring IFR even LIFR conditions if it
impacts the site directly. Otherwise winds should diminish this
evening into tonight. Mixing will bring them up again late
morning through the afternoon with speeds around 15-20kts and
gusts to 30-35kts.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&

DISCUSSION...JC
AVIATION...VJP
Hazardous weather outlook, Jul 21, 3:39 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
339 PM CDT Mon Jul 21 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
339 PM CDT Mon Jul 21 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated thunderstorms are possible across portions of central
Kansas this afternoon and evening. The strongest storms may produce
wind gusts near 60 mph and brief heavy rainfall.

Heat indices up to 110 degrees are expected this afternoon across
the entire area. Please refer to the Extreme Heat Warning for
additional detail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Shower and thunderstorm chances return Wednesday night through
Friday night, with the best chances being Thursday afternoon through
Thursday night. Widespread severe weather is not expected.

Heat indices will climb up to 110 degrees through at least
Wednesday across much of the area. An Extreme Heat Warning is in
effect through 7 PM Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Jul 21, 6:42 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
642 PM CDT Mon Jul 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     Tstm Wnd Dmg     Barnard                 39.19N 98.05W
07/21/2025                   Lincoln            KS   Trained Spotter

            Trained spotter estimated winds of 65 to 70
            mph and a large tree limb was knocked down.

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:51 PM CDTFlash Flood Warning Considerable damage threatICTSaline5 hr
Jul 21, 7:54 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline51 min
Jul 21, 8:00 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline45 min
Jul 21, 8:14 PM CDTSevere Thunderstorm WarningICTBarton61 min
Jul 21, 8:42 PM CDTSevere Thunderstorm WarningICTEllsworth, Harvey, McPherson, Reno, Rice, Saline78 min
Jul 21, 8:58 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson, Saline4 hr
Jul 21, 9:21 PM CDTSevere Thunderstorm Warning Considerable damage threatICTKingman, Reno, Sedgwick39 min
Jul 21, 9:34 PM CDTSevere Thunderstorm Warning Destructive damage threatICTKingman, Reno, Sedgwick26 min
Jul 21, 9:40 PM CDTSevere Thunderstorm Warning Considerable damage threatICTHarper, Kingman, Sedgwick, Sumner50 min
Jul 21, 9:57 PM CDTSevere Thunderstorm Warning Considerable damage threatICTSedgwick, Sumner48 min
Jul 21, 10:37 PM CDTSevere Thunderstorm WarningICTButler38 min
Jul 21, 10:45 PM CDTAreal Flood WarningICTMcPherson, Saline23 hr
Jul 21, 10:47 PM CDTRiver Flood WarningICTSaline17 hr
Jul 21, 10:56 PM CDTSevere Thunderstorm WarningICTSedgwick34 min
Jul 21, 10:59 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood, Marion61 min
Jul 21, 11:40 PM CDTAreal Flood WarningICTLincoln22 hr
Jul 21, 11:53 PM CDTRiver Flood WarningICTMcPherson37 hr
Jul 21, 11:53 PM CDTRiver Flood WarningICTMcPherson, Saline45 hr
Jul 22, 12:42 AM CDTAreal Flood WarningICTMcPherson, Saline21 hr
Jul 22, 11:20 AM CDTRiver Flood WarningICTLincoln20 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.